Economics at your fingertips  

Sub-optimality of the Friedman rule with distorting taxes

Bernardino Adao and Andre Silva ()

FEUNL Working Paper Series from Universidade Nova de Lisboa, Faculdade de Economia

Abstract: We find that the Friedman rule is not optimal with government transfers and distortionary taxation. This result holds for heterogeneous agents, standard homogeneous preferences, and constant returns to scale production functions. The presence of transfers changes the standard optimal taxation result of uniform taxation. As transfers cannot be taxed, a positive nominal net interest rate is the indirect way to tax the additional income derived from transfers. The higher the transfers, the higher is the optimal inflation rate. We calibrate a model with transfers to the US economy and obtain optimal values for inflation substantially above the Friedman rule. JEL codes: E52, E62, E63

Keywords: Friedman rule; fiscal policy; monetary policy; taxes; transfers; inflation (search for similar items in EconPapers)
Pages: 26 pages
Date: 2017
New Economics Papers: this item is included in nep-dge, nep-mac and nep-pbe
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Our link check indicates that this URL is bad, the error code is: 500 Can't connect to (Bad file descriptor) ( [302 Object moved]-->

Related works:
Working Paper: Sub-Optimality of the Friedman Rule with Distorting Taxes (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in FEUNL Working Paper Series from Universidade Nova de Lisboa, Faculdade de Economia Contact information at EDIRC.
Bibliographic data for series maintained by Susana Lopes ().

Page updated 2020-02-17
Handle: RePEc:unl:unlfep:wp623